Ceftriaxone-induced hemolytic anemia in a child successfully managed with intravenous immunoglobulin


Creative Commons License

Vehapoglu A. , GOKNAR N., TUNA R., Cakir F. B.

TURKISH JOURNAL OF PEDIATRICS, cilt.58, ss.216-219, 2016 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 58 Konu: 2
  • Basım Tarihi: 2016
  • Doi Numarası: 10.24953/turkjped.2016.02.016
  • Dergi Adı: TURKISH JOURNAL OF PEDIATRICS
  • Sayfa Sayısı: ss.216-219

Özet

Drug-induced hemolytic anemia is an immune-mediated phenomenon that leads to the destruction of red blood cells. Here, we present a case of life-threatening ceftriaxone-induced hemolytic anemia (CIHA) in a previously healthy 3-year-old girl. We also reviewed the literature to summarize the clinical features and treatment of hemolytic anemia. Acute hemolysis is a rare side effect of ceftriaxone therapy associated with high mortality. Our patient had a sudden loss of consciousness with macroscopic hematuria and her hemoglobin dropped from 10.2 to 2.2 g/dl over 4 hours, indicating that the patient had life-threatening hemolysis after an intravascular dose of ceftriaxone who had previously been treated with ceftriaxone in intramuscular form for six days. CIHA is associated with a positive direct antiglobulin test, revealing the presence of IgG in all cases and C3d in most cases. Our patient's direct antiglobulin test was positive for IgG (3+) and for C3d (4+). The case was managed successfully with supportive measures and intravenous immunoglobulin therapy. Ceftriaxone is used very frequently in children; an early diagnosis and proper treatment of hemolytic anemia are essential to improve the patient outcome. The pathophysiological mechanism is the same as for non-drug autoimmune hemolytic anemia. However, there is still no consensus treatment for CIHA. Intravenous immunoglobulin can be used in clinical emergencies, such as our case, or in refractory cases.